Colorado, 2015

Hail and Damaging Wind in Colorado, August 1, 2015

August 1, 2015 · NWS BOU · 3 events in 1 county or zone

A severe thunderstorm produced hail to to quarter size and wind gusts to 62 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produced hail to to quarter size and wind gusts to 62 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 1, 1:23 PM MST, 4 hours 17 minutes earlier.

Area forecast discussion, Aug 1, 1:23 PM MST, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
223 PM MDT SAT AUG 1 2015

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 147 PM MDT SAT AUG 1 2015

STABLE LAYER CURRENTLY HELPING TO KEEP STORMS AT BAY THIS
AFTERNOON. SOME DEVELOPMENT OVER THE HIGHER TERRAIN AND AREAS
SOUTH OF I-70 IS STILL POSSIBLE INTO THE EARLY EVENING HOURS.
AREAL COVERAGE WILL BE ISOLATED WITH MAIN THREATS BEING MODERATE
TO HEAVY RAIN AND GUSTY WINDS. INCLUDED A SLIGHT CHANCE OF
PRECIPITATION OVER THE LOWER FOOTHILLS AND EAST INTO DENVER DUE
TO MODEL SOUNDINGS SHOWING THE CAP DISSIPATING THROUGHOUT THE
AFTERNOON AND EARLY EVENING. THIS COULD LEAD TO SOME LIGHT SHRA
DEVELOPING INTO THE EVENING HOURS BUT ONCE AGAIN COVERAGE WILL BE
ISOLATED WITH SOME BRIEF RAIN AND GUSTY WINDS. SKIES WILL BECOME
PARTLY CLOUDY OVERNIGHT WITH LOWS IN THE 60S FOR THE PLAINS AND
40S FOR THE MOUNTAINS.

SUNDAY WILL SEE THE UPPER LEVEL RIDGE STILL IN PLACE OVER THE
SOUTHERN CONUS WITH A DISTURBANCE MOVING INTO UTAH. THIS WILL
ALLOW FOR SOME ADDITIONAL SUBTROPICAL MOISTURE TO MOVE INTO AZ AND
CO. THUNDERSTORM COVERAGE WILL INCREASE OVER THE MOUNTAINS BY
TOMORROW AFTERNOON WITH A SLIGHT CHANCE OVER THE PLAINS CLOSEST TO
THE FOOTHILLS. THERE IS LESS OF A CAP TOMORROW WITH WEAK
SUBSIDENCE TRANSITIONING OUT AS WELL AS INCREASED MOISTURE. THIS
WILL HELP TO EXTEND THE COVERAGE TOMORROW AFTERNOON. TEMPERATURES
WILL STILL BE AROUND NORMAL WITH HIGHS IN THE UPPER 80S TO LOWER
90S OVER THE PLAINS AND 60S TO 70S FOR THE MOUNTAINS.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 147 PM MDT SAT AUG 1 2015

SUNDAY NIGHT...THE UPPER LEVEL TROUGH WILL MAKE ITS WAY INTO
WESTERN CO. THE MDLS CONTINUE TO SHOW AN INCREASE IN SUBTROPICAL
MOISTURE OVER THE HIGH COUNTRY...ENOUGH TO GO WITH LIKELY POPS
OVERNIGHT. THE HIGHEST POPS WILL BE IN THIS AREA. MID LEVEL
SUBSIDENCE ASSOCIATED WITH THE UPPER LEVEL RIDGE SHOULD KEEP THE
NORTHEAST PLAINS OF CO...WITH JUST ISOLD POPS IN AND NEAR THE
FOOTHILLS AND PALMER DIVIDE. MONDAY INTO MONDAY NIGHT...THE UPPER
TROUGH WILL SHIFT THE RIDGE AXIS EASTWARD AS IT SLOWLY MAKES ITS
WAY EASTWARD ALONG THE NORTHERN BORDER. THIS WILL ALLOW FOR THE
CHC OF THUNDERSTORMS TO ENCOMPASS THE ENTIRE CWA IN THE AFTERNOON
AND OVERNIGHT...WITH THE HIGHEST POPS OVER THE NORTHERN HALF OF
THE FORECAST AREA. MORE CLOUD COVER WILL ALLOW FOR COOLER
TEMPERATURES AS WELL MONDAY AFTERNOON. TUESDAY AND TUESDAY
NIGHT...THE TROUGH WILL SHIFT TO THE NORTHEAST AND EAST WITH THE
RIDGE REESTABLISHING ITSELF OVER THE DESERT SOUTHWEST. A DRIER
NORTHWESTERLY FLOW ALOFT WILL BE OVER COLORADO. THE COVERAGE OF
THUNDERSTORMS WILL BE ISOLATED TO WIDELY SCATTERED...WITH THE BEST
COVERAGE IN THE MOUNTAINS AND FAR NORTHEAST PLAINS. THE RIDGE WILL
FLATTEN A BIT IN THE MIDDLE OF THE WEEK AS ANOTHER SYSTEM PASSES
ACROSS WYOMING ON THURSDAY. NOT MUCH MOISTURE WITH THIS SYSTEM SO
IF STORMS DEVELOP OVERALL COVERAGE WILL BE LOW. A BROAD BUT FLAT
UPPER RIDGE IS PROGGED FOR LATE IN THE WEEK. SOME MOISTURE...BUT
OVERALL POPS WILL BE TEMPERATURES SLIGHTLY ABOVE SEASONAL NORMALS.
THERE MAY BE A BIT MORE MOISTURE TO WORK WITH BY THE WEEKEND AS
THE FLOW ALOFT BECOMES SOUTHWESTERLY AND THE RIDGE AXIS SHIFTS TO
THE EAST OF CO.
&&

.AVIATION...(FOR THE TAFS THROUGH 00Z SUNDAY LATE AFTERNOON)
ISSUED AT 147 PM MDT SAT AUG 1 2015

CONDITIONS WILL REMAIN VFR THROUGH THE NEXT 24 HOURS AT APA...DEN
AND BJC. THERE IS A SLIGHT CHANCE OF SOME DEVELOPING SHOWERS TO
THE SOUTH AND EAST OF THE TERMINAL SO INCLUDED VCSH WITH LIGHT
GUSTING LATER THIS AFTERNOON INTO THE EARLY EVENING. DO NOT EXPECT
RESTRICTIONS TO CEILINGS OR VISIBILITY WITH THE SHOWERS. WINDS
WILL LIGHT AND VARIABLE THEN TRANSITION AROUND TO DRAINAGE BY 04Z
BEFORE GOING NORTH BY TOMORROW MORNING.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BOWEN
LONG TERM...COOPER
AVIATION...BOWEN
Hazardous weather outlook, Aug 1, 9:01 AM MST, 8 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1001 AM MDT SAT AUG 1 2015

COZ030>051-021615-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1001 AM MDT SAT AUG 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

EXPECT ISOLATED SHOWERS AND THUNDERSTORMS TO DEVELOP OVER THE
MOUNTAINS THIS AFTERNOON...MAINLY ALONG AND SOUTH OF THE
INTERSTATE 70 CORRIDOR. THERE COULD ALSO BE A FEW THUNDERSTORMS
EXTENDING OVER THE PALMER DIVIDE AS WELL. EXPECT HEAVY RAIN AND
GUSTY WINDS WITH THE STRONGER STORMS. THERE WILL BE A DRIER AND
MORE SUBSIDENT AIRMASS IN PLACE ESPECIALLY OVER FAR NORTHERN AND
NORTHEAST COLORADO. TEMPERATURES WILL BE A FEW DEGREES WARMER
TODAY OVER THE PLAINS WITH READINGS IN THE LOWER 90S UNDER PARTLY
CLOUDY SKIES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUNDAY AND MONDAY...THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL
INCREASE AS MOISTURE FLOWS UP FROM THE SOUTH WITH A PASSING UPPER
LEVEL WEATHER DISTURBANCE. TUESDAY WILL BE IT WILL BE DRIER AND
COOLER. WEDNESDAY SHOULD BE DRY AS WELL WITH THE WARMEST
TEMPERATURES OF THE WEEK UNDERNEATH A STRONG RIDGE OF HIGH
PRESSURE. FOR THE LATTER PART OF THE WEEK...THERE WILL BE A A
SLIGHT CHANCE OF THUNDERSTORMS IN THE HIGH COUNTRY ON THURSDAY AND
A BETTER CHANCE OF STORMS ACROSS THE REGION ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Special weather statement, Aug 1, 3:28 PM MST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
428 PM MDT SAT AUG 1 2015

COZ048-012315-
LOGAN COUNTY CO-
428 PM MDT SAT AUG 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LOGAN COUNTY UNTIL 515 PM
MDT...

AT 427 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
PADRONI...OR 10 MILES NORTH OF STERLING...MOVING SOUTH AT 5 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
STERLING...FLEMING...ILIFF...ATWOOD...NORTH STERLING RESERVOIR...
PADRONI AND PROCTOR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR SUDDEN GUSTY WINDS. SECURE LOOSE OBJECTS AND MOVE TO A
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4048 10324 4076 10343 4091 10297 4063 10279
TIME...MOT...LOC 2227Z 341DEG 6KT 4080 10315

DANKERS
Special weather statement, Aug 1, 5:23 PM MST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
623 PM MDT SAT AUG 1 2015

COZ041-046-020115-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET CO-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY CO-
623 PM MDT SAT AUG 1 2015

...SPECIAL WEATHER STATEMENT...

AT 623 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES WEST OF AGATE...OR 28 MILES NORTHWEST OF LIMON...MOVING SOUTH
AT 5 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN ELBERT
COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR SUDDEN GUSTY WINDS. SECURE LOOSE OBJECTS AND MOVE TO A
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3946 10432 3951 10404 3923 10387 3917 10429
TIME...MOT...LOC 0023Z 341DEG 6KT 3943 10419

DANKERS
Special weather statement, Aug 1, 5:30 PM MST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
630 PM MDT SAT AUG 1 2015

COZ050-051-020115-
SEDGWICK COUNTY CO-PHILLIPS COUNTY CO-
630 PM MDT SAT AUG 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PHILLIPS AND WESTERN
SEDGWICK COUNTIES UNTIL 715 PM MDT...

AT 628 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
SEDGWICK...OR 12 MILES SOUTH OF CHAPPELL...MOVING SOUTH AT 20 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM PRODUCED HAIL UP TO GOLFBALL SIZE AND GUSTY WINDS UP TO
75 MPH AS IT MOVED OVER THE NEBRASKA PANHANDLE BETWEEN 500 PM AND
600 PM.  THE STORM HAS WEAKEND SIGNIFICANTLY...BUT IS STILL CAPABLE
OF PRODUCING GUSTY WINDS...SMALL HAIL AND BRIEF HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
HAXTUN...OVID...SEDGWICK...PAOLI...MARKS BUTTE AND FAIRFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR SUDDEN GUSTY WINDS. SECURE LOOSE OBJECTS AND MOVE TO A
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4098 10263 4100 10239 4061 10218 4060 10264
TIME...MOT...LOC 0028Z 353DEG 16KT 4092 10254

DANKERS

The radar

The Denver radar (KFTG), 134 km away, was scanning. The volume nearest the first event began at 00:38 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Washington

When
August 1, 5:40 PM MST
Where
Washington County, 10.09 mi WSW of Burdett
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.310, -103.130

Hail, Washington

When
August 1, 6:11 PM MST
Where
Washington County, 7.57 mi ENE of Akron Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.240, -103.100

Thunderstorm Wind, Washington

When
August 1, 6:28 PM MST
Where
Washington County, Akron
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
40.160, -103.210

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2015Every state in 2015This day in weather historyWarnings in Colorado, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 593091, 593092, 593093.